Wisconsin, 2009

Drought in Wisconsin, August 1 to 7, 2009

August 1 to 7, 2009 · NWS ARX · 2 events in 2 counties and zones

As a carry over from July drought conditions reached the severe level in parts of north central and northwest Wisconsin during the first week of August before rainfall impacted the area around August 7th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$17,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As a carry over from July drought conditions reached the severe level in parts of north central and northwest Wisconsin during the first week of August before rainfall impacted the area around August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 31, 2:04 PM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Jul 31, 2:04 PM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
304 PM CDT FRI JUL 31 2009

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT INTO
SAT AND AGAIN SUN NIGHT/MON.

DATA ANALYSIS AT 18Z HAD LOW PRESSURED CENTERED NEAR THE SOUTH END
OF LK WINNIPEG WITH A TROUGH/FRONT SOUTHWEST INTO NORTHEAST CO. WV
IMAGERY DEPICTED A RATHER VIGOROUS SHORTWAVE DROPPING INTO
NORTHWEST ND...WITH A BAND OF GENERALLY POST FRONTAL -RA/-SHRA
ACROSS NORTHEAST ND TO NORTHWEST SD IN THE BETTER LOWER LEVEL
THERMO-DYNAMIC AND PV ADVECTION AHEAD OF IT. AIRMASS AHEAD OF THE
FRONT ONLY MODERATELY UNSTABLE...WITH SFC DEW POINTS IN THE 50S
ACROSS MUCH OF THE CENTRAL/NORTHERN PLAINS AND UPPER MIDWEST.
ACROSS MN/IA/WI...850-700MB COLD POOL STILL EVIDENT WITH SCT DIURNAL
CUMULUS ACROSS MUCH OF THE REGION. EARLY AFTERNOON TEMPS REMAINS
SEASONABLY COOL AS WELL...MOSTLY IN THE LOW-MID 70S ACROSS MN/IA/WI.

31.12Z NAM/GFS LOOK TO HAVE INITIALIZED WITHOUT MAJOR ERRORS. PER
WV IMAGERY...GFS LOOKED BETTER WITH THE SHORTWAVE DETAILS IN THE
TROUGH OVER SASKAT/NORTHERN MT WHILE NAM LOOKED BETTER WITH THE
UPPER LOW OFF THE BC COAST. SOLUTIONS QUITE SIMILAR AND WELL
SUPPORTED BY LOCAL/REGIONAL WRF AND NON-NCEP GUIDANCE THRU 48HRS.
NAM/GFS THEN DIVERGE FOR SUN INTO MON NIGHT...GFS ONE OF THE FASTER
WITH THE NEXT TROUGH ACROSS THE REGION...NAM ONE OF THE STRONGER/
SLOWER...ECMWF/GFS ENSEMBLE MEAN SPLIT THE DIFFERENCE AND LOOKS LIKE
A GOOD COMPROMISE. DPROG/DT OF 500MB HGTS AT 31.12Z SHOWED NAM/GFS/
ECMWF RUNS OF 29.12Z AND 30.12Z VERIFIED QUITE WELL ACROSS NOAM/
EASTERN PAC. TREND DOES FAVOR STRONGER/FASTER SOLUTIONS WITH THE
TROUGH IN SOUTHERN SASKAT/NORTHERN MT WITH ECMWF OFFERING THE BETTER
RUN-TO-RUN CONSISTENCY. THRU 36HRS MODELS CONVERGING ON A COMMON
SOLUTION FAVORING FASTER OF THE EARLIER RUNS ON THE TROUGH PASSAGE
TONIGHT/SAT. THRU 60HRS TREND FAVORS A STRONGER SHORTWAVE DROPPING
INTO ND. FOR 60-84HRS MODEL CONSENSUS IS CONVERGING ON A COMMON
SOLUTION FOR A STRONGER TROUGH TO REMAIN OVER THE UPPER MIDWEST ON
MON. RUN-TO-RUN CONSISTENCY ON THE DETAILS AGAIN DECREASES BY 84HRS.
CHECK OF OBS VS. MODEL DATA AT 18Z SHOWED NAM/GFS REASONABLE WITH
THE SFC MASS FIELDS AND 12Z-18Z PRECIP ACROSS THE NORTH-CENTRAL
CONUS. PER WV IMAGERY...NAM APPEARED A BIT BETTER WITH THE SHORTWAVE
DETAILS IN THE UPSTREAM TROUGH OVER THE NORTHERN PLAINS. NO MODEL
FAVORITE AGAIN THIS CYCLE...AND TRENDED TOWARD THE MODEL/ENSEMBLE
COMPROMISE. FEW DIFFERENCES EARLY ON...BUT THIS LEADS TO FAVORING
ECMWF/ENSEMBLE MEAN WITH THE NEXT SYSTEM FOR SUN NIGHT/MON.
FORECAST CONFIDENCE GOOD EARLY ON...THEN BELOW AVERAGE BY MON WITH
THE DIFFERENCES AMONG GFS/ECMWF/NAM SOLUTIONS.

IN THE SHORT TERM...TIGHT MODEL CONSENSUS FOR SHORTWAVE TROUGH AND
STRONGEST PV ADVECTION/DIVERGENCE ALOFT PUSH ACROSS THE FORECAST
AREA IN THE 09Z-12Z TIME FRAME SAT MORNING. SFC TROUGH/FRONT IS NEAR
A KMDZ-EAST OF KLSE-KOLZ LINE AT 12Z SAT...WITH A RATHER NARROW BAND
OF PW VALUES OF 1 TO 1.25 INCHES WITH/AHEAD OF IT. STRONGER DYNAMICS
WITH THE SHORTWAVE PASS NORTH OF THE FORECAST AREA...WHILE STRONGEST
LOWER LEVEL MOISTURE TRANSPORT/THETA-E CONVERGENCE/INSTABILITY
REMAIN SOUTH OF THE FORECAST AREA...LEAVING THE AREA WITH A
WEAKENING TROUGH/FRONT AS IT PASSES AND MOST UNSTABLE CAPE VALUES OF
AROUND 250 J/KG TONIGHT/SAT MORNING. MODEST 850-700MB AND 700-500MB
FN CONVERGENCE PUSH ACROSS WITH THE TROUGH...AGAIN STRONGEST OVER
THE WEST END THE FORECAST AREA AROUND 06Z...WEAKENING AS IT REACHES
THE EAST SIDE OF THE FORECAST AREA AROUND 12Z. INCREASING
INSTABILITY AHEAD OF THE FRONT TO HELP GENERATE BKN LINE OF
SHRA/TSRA ALONG THE FRONT THIS AFTERNOON...AND THIS OCCURRING ACROSS
ND/SD. THIS TO PUSH EAST TONIGHT...MAINTAINING SOME STRENGTH THRU
ABOUT 06Z AS BETTER FN CONVERGENCE REMAINS WITH THE TROUGH...THEN
GRADUALLY WEAKENS/DIMINISHES AS IT MOVES ACROSS THE FORECAST AREA
OVERNIGHT/SAT MORNING. WITH VERY LIMITING INSTABILITY AND WANING
FORCING...LOWERED TSRA MENTION TO ISOLATED. 60-70 PERCENT LIKELY
RANGE RAIN CHANCES REASONABLY LATE TONIGHT INTO SAT MORNING. WITH
THE CONTINUED FASTER PUSH OF THE FRONT/TROUGH THRU THE AREA AND
STRONGER DRYING/SUBSIDENCE BEHIND IT...REMOVED RAIN CHANCES FROM
MOST OF THE AREA FOR SAT AFTERNOON. COOL/DRIER AIRMASS AND WEAK
RIDGE OF HIGH PRESSURE SETTLE ACROSS THE AREA FOR SAT NIGHT INTO SUN
MORNING. MODELS HINTING AT SOME INCREASE OF 850-700MB MOISTURE IN
THE NORTHWEST FLOW ALOFT FOR SUN AFTERNOON...MAINLY OVER THE NORTH
END OF THE FORECAST AREA. THIS ALONG WITH SOME WEAK INSTABILITY AND
850-700MB WARM ADVECTION. SMALL -SHRA/TSRA CHANCE NORTH OF I-94 SUN
AFTERNOON REASONABLE FOR NOW. STRONGER MOISTURE/INSTABILITY INCREASE
INDICATED AHEAD OF THE NEXT SHORTWAVE TROUGH FOR SUN NIGHT/MON...
ALONG WITH DECENT SHOT OF CONVERGENCE/LIFT. IF TREND OF MODEL
CONSENSUS IN LATER CYCLES IS TOWARD SLOWER/STRONGER ECMWF/NAM...
SHRA/TSRA CHANCES WILL HAVE TO BE INCREASED FOR SUN NIGHT/MON. GIVEN
MODEL DIFFERENCES/LOWER CONFIDENCE...20-25 PERCENT RAIN CHANCE SUN
NIGHT AND 30-ISH PERCENT CHANCE MON GOOD FOR NOW AND BLENDS WELL
WITH NEIGHBORING GRIDS. BETTER CONSENSUS FOR DRIER HIGH PRESSURE TO
BUILD IN MON NIGHT AND LEFT THIS PERIOD DRY.

NUMERICAL TEMP GUIDANCE QUITE SIMILAR FOR TONIGHT THRU SUN NIGHT AND
LOOK TO BE IN THE BALLPARK. USED A BLEND OF GFS MEX/ENSEMBLE MOS
AND HPC GUIDANCE FOR HIGHS/LOWS MON/MON NIGHT.

.LONG TERM...TUESDAY THROUGH FRIDAY

30.00Z GFS/ECMWF/CAN-GEM/UKMET IN REASONABLE AGREEMENT WITH EACH
OTHER AND THEIR PREVIOUS RUNS ON THE LONG-WAVE FEATURES ACROSS NOAM/
EASTERN PAC ON TUE. THIS DOES NOT LAST AS BOTH BETWEEN MODEL AND
RUN-TO-RUN CONSISTENCY ALREADY STARTS TO DEGRADE BY WED...WITH
SIGNIFICANT DIFFERENCES BETWEEN GFS/ECMWF AND THEIR PREVIOUS RUNS BY
FRI...ECMWF MUCH LESS PROGRESSIVE THAN GFS WITH THE EASTERN NOAM
LONG-WAVE REMAINING OVER OR WEST OF THE AREA. GFS/ECMWF ENSEMBLE
MEANS SIDE WITH THE MORE PROGRESSIVE GFS BY LATE NEXT WEEK. OVERALL
TREND IS LESS PROGRESSIVE WITH THE ENTIRE PATTERN AND WESTERN NOAM
UPPER RIDGE BREAKDOWN THAN RUNS OF A DAY OR 2 AGO. GIVEN THIS...
LONG-TERM FORECAST CONFIDENCE AVERAGE ON TUE...TAILING OFF TO LOW BY
THU/FRI. WITH ECMWF APPEARING AS THE OUTLIER THIS CYCLE...FAVORED
THE MORE TIGHTLY CLUSTERED GFS AND GFS/ECMWF ENSEMBLE GROUP OF
MODELS. FRONT/TROUGH FROM MON SHOULD BE WELL SOUTH OF THE AREA BY
TUE WITH CANADIAN HIGH PRESSURE BUILDING INTO THE REGION. WITH THE
OVERALL SLOWER EVOLUTION/PROGRESSION OF THE PATTERN...NEXT STRONGER
PIECE OF ENERGY DROPPING INTO THE EASTERN NOAM TROUGH MORE CENTERED
ON WED NIGHT/THU. TRENDED SHRA/TSRA CHANCE DOWN ON WED AND ADDED A
CHANCE TO THU. PRESENT TIMING WOULD BUILD ANOTHER CANADIAN HIGH
SOUTH INTO THE REGION FOR FRI AND LEFT THIS PERIOD DRY. AGAIN
CONFIDENCE IN THE DETAILS BY THU/FRI QUITE LIMITED. GFS MEX/ENSEMBLE
MOS AND HPC GUIDANCE ALL QUITE SIMILAR FOR TUE-FRI AND LOOK GOOD FOR
NOW.

&&

.AVIATION...TONIGHT AND SATURDAY

FOCUS FOR AVIATION WITH COLD FRONTAL PASSAGE LATE TONIGHT/SATURDAY
MORNING AT THE TAF SITES AND ASSOCIATED WEATHER IMPACTS. SHOULD SEE
DIURNAL CUMULUS FIELD DISSIPATE THIS EVENING BUT THEN BE REPLACED BY
THICKENING CIRRUS/MID CLOUD AS THE NIGHT WEARS ON. AS COLD FRONT
APPROACHES...BOUNDARY LAYER MIXING SHOULD REMAIN DESPITE ONSET OF
DARKNESS...SO KEPT WINDS UP OUT OF SLY/SWLY DIRECTION. STILL SOME
CONCERN FOR LOW LEVEL WIND SHEAR MAINLY OVERNIGHT AS THE FRONT
APPROACHES AND LOW LEVEL JET INCREASES. CONDITIONS KIND OF MARGINAL
WITH RATHER UNIDIRECTIONAL FLOW FROM SFC-2KFT...THOUGH SPEED SHEAR
DOES PUSH VALUES CLOSE TO LLWS CRITERIA. IF IT OCCURS...WILL BE
FOCUSED AROUND 06Z-09Z RIGHT AHEAD OF THE COLD FRONT...AND WOULD
ESPECIALLY AFFECT KLSE SINCE WINDS ON THE VALLEY FLOOR LIKELY TO BE
LIGHTER AND MORE LOCALLY BACKED /TO THE SOUTH/ VERSUS KRST WHICH
WILL BE STRONGER AT THE SFC AND MORE FROM THE SOUTHWEST. MAY WAIT
FOR MORE RAPID UPDATE/SHORT TERM GUIDANCE /RUC/ FOR ITS HANDLING OF
THIS TIMEFRAME BEFORE TAF INCLUSION. OTHERWISE...SHOULD SEE BAND OF
VFR/OCCASIONALLY MVFR SHOWERS WORK FROM WEST TO EAST ACROSS THE TAF
SITES OVERNIGHT...LOSING INTENSITY AS THEY WORK EAST OF THE
MISSISSIPPI RIVER. HINTS IN LAMP DATASETS AND BUFR SOUNDINGS OF A
PERIOD OF MVFR CIGS FOR A FEW HOURS AFTER RAIN ENDS...BUT SURGE OF
VERY DRY AIR SATURDAY LATE MORNING/EARLY AFTERNOON SHOULD ERODE THIS
QUICKLY.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...RRS
AVIATION..........BINAU
Hazardous weather outlook, Jul 31, 4:32 AM CST, 19 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
532 AM CDT FRI JUL 31 2009

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-011100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
532 AM CDT FRI JUL 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CANADIAN COLD FRONT WILL PRODUCE THUNDERSTORMS AS IT MOVES
SOUTHEAST THROUGH THE REGION LATE THIS EVENING AND OVERNIGHT.
NONE OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH MONDAY...AND
FROM WEDNESDAY INTO WEDNESDAY NIGHT. AT THIS TIME...NONE OF
THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

BOYNE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Taylor

When
August 1, 12:00 AM CST to August 7, 12:00 PM CST
Where
Taylor forecast zone
Crop damage
$10,000
Reported by
Official NWS Observations
Coordinates
45.212, -90.501 (the zone’s center; the record gives no point)

Dry summer weather continued into early August.

Drought, Clark

When
August 1, 12:00 AM CST to August 7, 12:00 PM CST
Where
Clark forecast zone
Crop damage
$7,000
Reported by
Official NWS Observations
Coordinates
44.735, -90.612 (the zone’s center; the record gives no point)

Dry summer weather continued into early August.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188795, 188796.